What is an hypoglycaemic attack ? - What does a hypo feel like ?
Many of us will have already experienced the dreaded 'hypo' at one time or another, or know someone who has acted a little strange and said that he or she is having a hypo and runs for the sugary sweets of drinks, but what exactly is happening and why?
What is hypoglycaemia - Hypo - Symptoms of Hypoglycaemia
Hypoglycaemia, or the 'hypo' as most diabetics know it, is the most common of the diabetic complications and it can affect diabetics in several different ways. Hypoglycaemia appears when our blood glucose levels go just below 4mmol/l or 72 mg/dL, although this really depends on how controlled your blood glucose levels are. When my sugars have been out of whack, I have felt hypo at around 6mmol/l or 108 mg/dl really! which is a good reason to test your blood with a meter when you feel a little 'odd' to make sure that you really are 'hypo', as treating yourself for an hypo when your sugars are perfectly fine will send you blood glucose levels sky rocketing.
Hypoglycaemia can make us feel ill, lightheaded, drunk or even nauseous. If hypoglycaemia is not treated quickly, the blood sugars will go lower and an hypoglycaemic coma could happen, although this is not as common as it sounds, as hypoglycaemia happens to every diabetic some time or another and is usually treated with quick acting sugar/glucose by the diabetic.
As soon as you feel that you are having a hypo, you need to treat it immediately. Most people can feel the warning signs and usually have a mild hypo where you can treat yourself with some rapid acting form of carbohydrate. If a severe hypo is had, you will need help from someone to administer some form of rapid acting carbohydrate by mouth. If this was to lead to unconsciousness you would need an injection of glucagon which you may have or paramedics will need to be called.
Causes of a hypo can be:
Not enough food
Over estimation of CPs/too much insulin
Extra or unplanned activity such as sport, heavy work or even sex.
Alcohol which makes glucose release from the liver when it is needed difficult.
Most diabetics feel the symptoms of an hypo, but a few do not feel them and is known as hypo unawareness
When blood glucose falls below 4mmol/l or 72 mg/dL you will feel common symptoms such as:
- Tingling in mouth and lips
If the blood glucose continues to fall (usually below 2.8mmol/l or 50.4mg/dL you can feel:
- Lose concentration
- Have difficulty with speech/slurred speech
- Have changes in your vision
- Begin to lose consciousness
You should measure you blood sugars using a blood testing meter.
If your blood glucose levels are not well maintained and your sugars have run high for a time, you may feel hypo when your levels drop within the normal range. Even though you may feel unwell at these levels, you will never lose consciousness.
How to treat a hypo:
The best way is to have rapid acting carbs such as, a sugary drink or fruit juice equivalent to around 1.5-2 CPs or 15-20 grams of sugars. Examples are
- 4 oz (1/2 cup) of juice or a small carton
- 2 tablespoons of raisins
- 4 or 5 saltine crackers
- 4 teaspoons of sugar
- 1 tablespoon of honey
- 6 Glucose tablets
If symptoms do not improve within 5 minutes, repeat the treatment.
Slower acting carbs such as biscuits, milk, chocolate and crisps/chips should not be used as first line treatment of a hypo, as the fat content in these foods mean that the sugar is digested much slower that their rapid acting counterparts.
Always carry some form of fast acting carbs with you at all times.